Wisconsin, 2006

Drought in Wisconsin, September 17 to 30, 2006

September 17 to 30, 2006 · NWS DLH · 2 events in 2 counties and zones

S. Drought Monitor depicted D2 (severe) conditions over the rest of Douglas and Burnett counties and Bayfield and northern Washburn counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

The drought expanded in mid September when the U.S. Drought Monitor depicted D2 (severe) conditions over the rest of Douglas and Burnett counties and Bayfield and northern Washburn counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 17, 3:05 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Sep 17, 3:05 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
405 AM CDT SUN SEP 17 2006

.DISCUSSION...IN THE SHORT TERM...NAM AND GFS ARE SIMILAR. BOTH
MODELS BRING A DRY SLOT NORTH INTO MUCH OF OUR CWA.

STEADY RAIN WITH THUNDERSTORMS WAS OVER PARTS OF OUR EASTERN WI
COUNTIES EARLY THIS MORNING...WITH MAINLY SCATTERED LIGHT SHOWERS
ELSEWHERE. THE UPPER LOW WAS MOVING SLOWLY EAST ACROSS THE
DAKOTAS...WITH SHORTWAVES MOVING AROUND IT. RUC HAD A VORT MAX
OVER THE EASTERN DAKOTAS...AND IT WAS CONTRIBUTING TO THE SHOWERS
IN IN SOUTHWEST AND CENTRAL MINNESOTA. WE WILL INCLUDE MORNING
MENTION OF SHOWERS AND A FEW THUNDERSTORMS OVER OUR ENTIRE
CWA...THEN DIMINISH OR END POPS FROM SOUTHWEST TO NORTH THIS
AFTERNOON WITH DRY SLOT MOVING IN.

SOUTHWEST WINDS WILL INCREASE TODAY...AS COLD AIR ADVECTION
OVERTAKES ALL AREAS. SIGNIFICANT DROP IN 850MB TEMPERATURES WILL
OCCUR...WITH THEM 13-17C AT 12Z SUN...THEN 3-10C BY EVENING.

LOW CLOUDS WILL SPREAD WEST TO EAST OVER MINNESOTA AND WISCONSIN
TONIGHT INTO MONDAY MORNING. WE WILL BRING A CHANCE FOR LIGHT RAIN
INTO MUCH OF THE CWA TONIGHT...THEN INCREASE POPS MONDAY WITH
COLD POOL OVERHEAD AND STRONGLY CYCLONIC FLOW WITH THE UPPER LOW
OVER MINNESOTA.

WE WILL CONTINUE SHOWERS THROUGH TUESDAY NIGHT AS THE UPPER LOW IS
SLOW TO MOVE OFF.

THE ECMWF AND GFS BOTH SHOW ANOTHER LOW AFFECTING THE AREA LATE IN
THE WEEK INTO THE WEEKEND.

&&

.POINT FORECAST TEMPS/POPS...
DLH  67  43  52  39 /  40  20  60  30
INL  62  41  47  34 /  40  30  60  40
BRD  62  41  50  38 /  40  30  60  30
HYR  69  39  54  36 /  40  10  50  30
ASX  69  43  54  41 /  50  10  50  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM NOON TODAY TO 4 AM CDT MONDAY FOR
     LSZ121-LSZ146-LSZ147-LSZ148.

MELDE
Hazardous weather outlook, Sep 16, 6:07 AM CST, 23 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
707 AM CDT SAT SEP 16 2006

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-171230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
707 AM CDT SAT SEP 16 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA...
NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS OVER ALL OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN TODAY AND TONIGHT. THE BEST
CHANCE FOR STORMS WILL BE THROUGH NOON...THEN AGAIN FROM MID
AFTERNOON ON. SOME OF THE STORMS THIS AFTERNOON AND TONIGHT MAY BE
SEVERE OVER MOST OF THE NORTHLAND. LARGE HAIL AND DAMAGING WINDS
ARE THE MAIN THREATS WITH THE STORMS.

SMALL CRAFT SHOULD EXERCISE CAUTION OVER LAKE SUPERIOR TODAY...AS
GUSTY WINDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Bayfield

When
September 17, 6:00 AM CST to September 30, 11:59 PM CST
Where
Bayfield forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.635, -91.181 (the zone’s center; the record gives no point)

Drought, Washburn

When
September 17, 6:00 AM CST to September 30, 11:59 PM CST
Where
Washburn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533783, 5533784.